Minnesota, 2016

Hail and Damaging Winds in Minnesota, August 10, 2016

August 10, 2016 · NWS FGF · 4 events in 2 counties and zones

Late in the morning of August 10th, an east to west oriented warm front was located across central South Dakota into the southern half of Minnesota. Thunderstorms formed quickly north of the warm front, mainly along the North and South Dakota border.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

Late in the morning of August 10th, an east to west oriented warm front was located across central South Dakota into the southern half of Minnesota. Thunderstorms formed quickly north of the warm front, mainly along the North and South Dakota border. These storms initially produced large hail. However, as the storms pushed east of the North and South Dakota border region and into portions of west central Minnesota, they began to display more a bowing shape. At that point, the storms produced more damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Aug 10, 9:19 AM CST, 3 hours 31 minutes earlier.

Area forecast discussion, Aug 10, 9:19 AM CST, 3 hours 31 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
1019 AM CDT WED AUG 10 2016

.UPDATE...
Issued at 1019 AM CDT Wed Aug 10 2016

Only minor changes planned to the forecast at this point. Did
lower pcpn chances through the rest of the morning into the early
afternoon, as there are only some spotty showers out there right
now. Do plan on updating the ESF (Hydrologic Outlook) product that
was issued yesterday. Areas along and south of Interstate 94
received the heaviest amounts of rain overnight, and would be most
susceptible to additional problems from any further rain.

&&

.SHORT TERM...(Today and tonight)
Issued at 300 AM CDT Wed Aug 10 2016

Main concerns will be severe threat/heavy rain potential. Surface
low currently over the far SE corner of Mt. adjoining E-W warm
front extends eastward across N SD. Strongest radar returns north
of boundary across far southern tier counties and will monitor
rain amounts this morning. Otherwise during the day warm front is
expected to lift northward to roughly the I94/highway 200 corridor
by mid day and surface low should be located over central ND.
Potent zone of warm advection vcnty boundary may keep convection
ongoing to a degree today. Questions remain on severe potential.
Airmass will be very unstable along and south of boundary and
models hinting that current MCS may push east enough so that some
solar possible. If so severe potential certainly there. Heavy rain
threat more in question. This will depend on degree of
afternoon/evening development and where boundary ends up. Model
guidance not pin-pointing any particular area for big problems so
may have to monitor for local problems as convection gets going.
At this point not enough confidence to raise any flood headlines.
With precipitable h20 values of 2.00 inches pooling along front
the threat is viable and will need to monitor. Another day of
sharp thermal contrast with boundary draped across the fa.

Convection will gradually propagate eastward as low level jet
veers westerly and forcing shifts eastward. Severe/heavy rain
potential will continue but shift mainly into Mn mid evening on.

.LONG TERM...(Thursday through Tuesday)
Issued at 300 AM CDT Wed Aug 10 2016

Lingering rain should end across the east Thursday am. Afternoon
development across the east will depend on far east cold front
gets. For now will keep some low pops going as some guidance keeps
front over the eastern counties. Temperatures will hinge on cloud
cover but column does not cool off significantly so a chance for
average values.

Cold advection pushes in later Thursday night through Friday for
cooler temperatures. Could see some showers continuing over the
far ne closer to exiting upper low.

Long wave upper ridge over central/northern Canada will move east
while long wave trough over eastern Hudson Bay also shifts east over
the north Atlantic. By the end of the period zonal flow was across
southern Canada. Short wave trough forecast across Ontario at the
beginning of the period. Another short wave trough is expected about
Tue with the ECMWF faster and with a higher amplitude solution than
the GFS. Will blend models.

High temperatures were increased a degree for Sat, one or two
degrees for Sun, and little change for Mon and Tue compared to
yesterdays forecast package.

&&

.AVIATION...(For the 12Z TAFS through 12Z Thursday morning)
Issued at 642 AM CDT Wed Aug 10 2016

Main challenge was to determine best potential for T at taf sites
through the period. Still some spotty T this morning but best
overall chances will be aft 18z at all northern sites. Duration
and coverage uncertain at this point so updates today likely. Some
guidance bringing in sub-VFR cigs to the DVL TAF this evening
otherwise VFR except with stronger storms.

&&

.FGF Watches/Warnings/Advisories...
ND...None.
MN...None.
&&

UPDATE...Godon
SHORT TERM...Voelker
LONG TERM...Hoppes/Voelker
AVIATION...Voelker
Hazardous weather outlook, Aug 10, 5:56 AM CST, 6 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
656 AM CDT WED AUG 10 2016

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-111200-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
656 AM CDT WED AUG 10 2016

...SEVERE STORMS AND HEAVY RAIN POSSIBLE AGAIN TODAY INTO
TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

ANOTHER ROUND OF SEVERE STORMS IS POSSIBLE AGAIN THIS AFTERNOON
INTO TONIGHT AS AN AREA OF LOW PRESSURE CROSSES THE REGION. SPOTTY
THUNDERSTORMS WILL LIKELY CONTINUE DURING THE DAY HOWEVER THE BEST
POTENTIAL FOR STRONGER STORMS WILL BE AFTER 3 PM AND CONTINUING
INTO THE NIGHT. DAMAGING WINDS...LARGE HAIL AND ISOLATED TORNADOES
WILL ALL BE THREATS. IN ADDITION THERE IS THE POTENTIAL FOR
HEAVY...POSSIBLY FLOODING RAINS. AT THIS TIME THERE REMAINS TOO
MUCH UNCERTAINTY TO PIN POINT AREAS WHICH HAVE THE BEST POTENTIAL
FOR HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

In the hours before

Local storm report, Aug 10, 8:53 AM CST, 3 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
953 AM CDT WED AUG 10 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0435 AM     TSTM WND DMG     FERGUS FALLS            46.28N 96.07W
08/10/2016                   OTTER TAIL         MN   LAW ENFORCEMENT

            STRONG WINDS KNOCKED DOWN SEVERAL TREES, ONE FALLING ON
            TOP OF A CAR. SEVERAL ROADS WERE BLOCKED BY TREES AND
            LARGE BRANCHES. POWER OUTAGES ALSO OCCURRED.

&&

VGODON
Local storm report, Aug 10, 10:38 AM CST, 2 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1138 AM CDT WED AUG 10 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0227 AM     TSTM WND GST     2 WSW BRAMPTON          45.98N 97.81W
08/10/2016  M73.00 MPH       SARGENT            ND   MESONET

            MEASURED AT NDAWN STATION

0255 AM     TSTM WND GST     1 SE GWINNER            46.21N 97.64W
08/10/2016  M64.00 MPH       SARGENT            ND   AWOS

            PEAK WIND MEASURED AT THE GWINNER AIRPORT /KGWR/.

0310 AM     TSTM WND DMG     LIDGERWOOD              46.07N 97.15W
08/10/2016                   RICHLAND           ND   TRAINED SPOTTER

            SEVERAL LARGE TREE BRANCHES AND LIMBS BROKEN DOWN AROUND
            TOWN.

0340 AM     TSTM WND DMG     GREAT BEND              46.15N 96.80W
08/10/2016                   RICHLAND           ND   BROADCAST MEDIA

            LARGE TREES BROKEN DOWN OR UPROOTED. FENCING BLOWN DOWN
            AND METAL STANDS TUMBLED AT THE BALLPARK.

0345 AM     TSTM WND GST     7 W WAHPETON            46.27N 96.76W
08/10/2016  M78.90 MPH       RICHLAND           ND   MESONET

            PEAK WIND MEASURED AT THE HIGHWAY 13 RWIS STATION.

0350 AM     TSTM WND DMG     WAHPETON                46.27N 96.61W
08/10/2016                   RICHLAND           ND   LAW ENFORCEMENT

            SEVERAL LARGE BRANCHES DOWN AROUND TOWN.

0355 AM     TSTM WND GST     2 S WAHPETON            46.24N 96.61W
08/10/2016  M55.00 MPH       RICHLAND           ND   AWOS

            PEAK WIND MEASURED AT THE WAHPETON AIRPORT /KBWP/.

0404 AM     TSTM WND GST     2 W TENNEY              46.04N 96.50W
08/10/2016  M58.00 MPH       WILKIN             MN   MESONET

            PEAK WIND MEASURED AT THE TENNEY RWIS... NEAR HIGHWAY 75.

0415 AM     TSTM WND DMG     2 N WENDELL             46.06N 96.10W
08/10/2016                   GRANT              MN   TRAINED SPOTTER

            NUMEROUS LARGE 4 TO 8 INCH TREE BRANCHES AMD LIMBS BROKEN
            DOWN IN SHELTER BELTS AND FARMSTEADS ACROSS NORTHERN
            LAWRENCE AND STONY BROOK TOWNSHIPS.

0435 AM     TSTM WND DMG     FERGUS FALLS            46.28N 96.07W
08/10/2016                   OTTER TAIL         MN   LAW ENFORCEMENT

            STRONG WINDS KNOCKED DOWN SEVERAL TREES, ONE FALLING ON
            TOP OF A CAR. SEVERAL ROADS WERE BLOCKED BY TREES AND
            LARGE BRANCHES. POWER OUTAGES ALSO OCCURRED.

&&

GGUST
Local storm report, Aug 10, 11:15 AM CST, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1215 PM CDT WED AUG 10 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1158 AM     HAIL             2 NNE STIRUM            46.24N 97.79W
08/10/2016  E1.50 INCH       SARGENT            ND   PUBLIC

            HAIL FROM PENNY TO PING PONG BALL SIZED COVERING THE
            GROUND.

&&

GGUST
Local storm report, Aug 10, 11:28 AM CST, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1228 PM CDT WED AUG 10 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1203 PM     HAIL             6 ENE GWINNER           46.26N 97.54W
08/10/2016  E1.25 INCH       SARGENT            ND   PUBLIC

&&

GGUST
Local storm report, Aug 10, 12:19 PM CST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
119 PM CDT WED AUG 10 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0118 PM     HAIL             4 W ABERCROMBIE         46.45N 96.81W
08/10/2016  E1.00 INCH       RICHLAND           ND   TRAINED SPOTTER

            HAIL JUST STARTED ALONG WITH VERY HEAVY RAIN.

&&

GGUST
Local storm report, Aug 10, 12:27 PM CST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
127 PM CDT WED AUG 10 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0410 AM     TSTM WND DMG     DORAN                   46.19N 96.49W
08/10/2016                   WILKIN             MN   TRAINED SPOTTER

            TREE BROKEN DOWN

&&

GGUST

The radar

The Fargo/Grand Forks radar (KMVX), 131 km away, was scanning. The volume nearest the first event began at 18:50 UTC.

Open the radar archive at this moment

Event by event

2 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Wilkin

When
August 10, 12:50 PM CST
Where
Wilkin County, 1.18 mi NE of Kent
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
46.440, -96.660

A few dime to nickel sized hail fell along with very heavy rain.

Hail, Wilkin

When
August 10, 12:55 PM CST
Where
Wilkin County, 6.16 mi NE of Kent
Measured
1 in hail
Reported by
Public
Coordinates
46.500, -96.600

Marble to quarter sized hail fell across southern Mitchell Township along with very heavy rain and strong winds.

Thunderstorm Wind, Becker

When
August 10, 2:20 PM CST
Where
Becker County, 5.21 mi E of Frazee
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
46.730, -95.590

Three to five inch diameter tree branches were blown down and assorted debris was blown around a farm yard.

Thunderstorm Wind, Becker

When
August 10, 2:52 PM CST
Where
Becker County, 3.11 mi SSE of Midway
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
46.740, -95.240

A few four to six inch diameter tree branches were blown down. A few trees that were previously damaged blew over as well.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2016Every state in 2016This day in weather historyWarnings in Minnesota, August 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 643031, 643032, 643036, 643037.